Hail, Wood
- When
- July 21, 8:05 PM EST
- Where
- Wood County, Parkersburg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.270, -81.550
A large upper air trough over eastern Canada helped maintain an east to west front across the lower Great Lakes. South of this boundary was warm, moist and unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A large upper air trough over eastern Canada helped maintain an east to west front across the lower Great Lakes. South of this boundary was warm, moist and unstable. One round of thunderstorms passed through northern West Virginia during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 21, 7:04 PM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 804 PM EDT MON JUL 21 2008 .SYNOPSIS... DISTURBANCES RUNNING THROUGH UPPER LEVEL FLOW WILL CAUSE A CHANCE OF THUNDERSTORMS TONIGHT. COLD FRONT APPROACHES TUESDAY...WITH A WAVE MOVING ALONG IT WEDNESDAY. HIGH PRESSURE BUILDS THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... LATEST TRENDS SHOWING THAT CONVECTION CHANCES ARE VERY LOW SOUTH OF A HTS TO CRW LINE AS SUBSIDENCE AND DRIER ATMOSPHERE HAS KEPT THINGS RATHER STABLE THIS EVENING. ISOLATED THUNDERSTORMS BETWEEN KZZV AND KPKB AT THIS TIME AND FEEL HIGHEST CHANCE OF THUNDERSTORMS WILL REMAIN ACROSS NORTHERN AREAS OF CWA IN ASSOCIATION WITH A WEAK SURFACE FRONT. STRONG WIND GUSTS ARE POSSIBLE. A FRONT SETTLES MIDWAY THROUGH THE AREA OVERNIGHT...AND THEN SLOWLY DRIFTS NORTHWARD TUESDAY OUT OF AHEAD OF INCOMING FINAL WAVE OF LOW PRESSURE. I PLACED HIGH CHANCE TO LIKELY POPS ALONG THE FRONT...AS THIS TIME WE WILL HAVE MUCH MORE OF A SURFACE FOCUS COMPARED TO TODAY...WHILE STILL HAVING THE MOISTURE AND INSTABILITY. GIVEN CURRENT DEWPOINTS IN MID 60S EAST TO LOW 70S WEST...I PREFERRED THE WARMER MET GUIDANCE FOR LOW TEMPERATURES TONIGHT. HIGHS TUESDAY ARE A BLEND OF MET AND MAV. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... THERE IS STRONG MODEL CONSENSUS OF AN UNUSUALLY STRONG UPPER TROUGH DEVELOPING OVER EASTERN CANADA INTO THE NORTHEASTERN U.S. THIS PERIOD. THIS WILL NOT ONLY KEEP ANY HEAT WAVES AWAY FROM OUR AREA...BUT WILL KEEP MAX TEMPERATURES NEAR NORMAL FOR THIS TIME OF YEAR...MAINLY IN THE 80S. THERE IS EVEN STRONG MODEL AGREEMENT ON A FAIRLY STRONG COOL FRONT DRIVING SOUTHEAST ACROSS OUR AREA WEDNESDAY WITH THE A NORTHERN STREAM SHORT WAVE TO CARVE OUT THIS UPPER TROUGH. PRIOR TO THIS FRONT ARRIVAL WEDNESDAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE TUESDAY NIGHT INTO WEDNESDAY MORNING AS SOUTHERLY FLOW TRANSPORTS MOIST AND UNSTABLE AIR NORTHWARD AHEAD OF THE FRONT. MOST OF THE ACTIVITY WILL SHIFT INTO THE MOUNTAINS WEDNESDAY AFTERNOON AS THE FRONT PROGRESSES. HAVE GONE WITH HIGH CHANCE POPS IN THE WEST TO LIKELY POPS IN THE EAST WITH THIS SYSTEM. BY WEDNESDAY EVENING...MOST OF THE ACTIVITY WILL BE IN THE MOUNTAINS AS THE FRONT EXITS TO THE EAST. HIGH PRESSURE WILL BUILD IN RAPIDLY BEHIND THE FRONT WEDNESDAY NIGHT...WITH COOLER AND DRIER AIR BY THURSDAY MORNING. && .LONG TERM /THURSDAY THROUGH MONDAY/... MODELS AGREE THE MEAN UPPER TROUGH OVER THE NORTHEASTERN U.S. WILL BE MAINTAINED THIS PERIOD. THERE IS ALSO MODEL AGREEMENT ON A REINFORCING SHOT OF COOLER AIR ARRIVING IN THE FORM OF ANOTHER COOL FRONT SATURDAY INTO SATURDAY NIGHT. SURFACE HIGH PRESSURE THURSDAY INTO MUCH OF FRIDAY WILL KEEP THINGS ON THE DRY AND LESS HUMID SIDE...WITH NEAR NORMAL MAX TEMPS IN THE 80S. BY FRIDAY NIGHT...RETURN SOUTHERLY FLOW AHEAD OF THE APPROACHING FRONT WILL BRING MOISTURE AND INSTABILITY NORTHWARD AGAIN...LEADING TO SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY ALONG AND AHEAD OF THE COOL FRONT...DIMINISHING SATURDAY NIGHT AS THE FRONT EXITS. HOWEVER...BEHIND THIS SYSTEM MUCH COOL AIR ALOFT WILL MOVE IN...AND ENOUGH LINGERING MOISTURE WILL ALLOW FOR ISOLATED TO SCATTERED MAINLY DIURNAL CONVECTION SUNDAY AREAWIDE...CONTINUING IN THE MOUNTAINS MONDAY. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... ISOLATED THUNDERSTORMS BETWEEN KZZV AND KPKB MOVING EAST-SOUTHEAST WITH TOPS UP TO FL400. ANY CONVECTION SHOULD DIMINISH OR MOVE NORTH AND EAST OF CWA BY 0300Z. AREAS OF DENSE FOG AND LOW STRATUS POSSIBLE ONCE AGAIN IN VALLEYS BRINGING SURFACE VSBYS DOWN TO 1 MILE OR LESS. MORE CONVECTION POSSIBLE TOWARD SUNRISE AND CONTINUING INTO THE DAY TUESDAY WITH FRONT IN THE AREA AND DIURNAL HEATING. AVIATION OUTLOOK /AFTER 00Z WEDNESDAY/... BRIEF IFR POSSIBLE IN THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP/JMV NEAR TERM...JKF/MDP SHORT TERM...JMV LONG TERM...JMV AVIATION...JKF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 353 AM EDT MON JUL 21 2008 KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-018- 024>028-033>038-046-220800- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM- KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS- 353 AM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING WITH DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY...WITH THE POSSIBILITY OF DAMAGING WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ066-067-075-076-084-085-WVZ009>011-017-019-020-029>032-039-040- 047-220800- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER- WIRT-RITCHIE-DODDRIDGE-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- RANDOLPH- 353 AM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 607 PM EDT MON JUL 21 2008 OHZ066-212300- PERRY- 607 PM EDT MON JUL 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY... AT 600 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 9 MILES EAST OF PICKERINGTON...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR THORNVILLE AROUND 620 PM...SOMERSET AROUND 640 PM...JUNCTION CITY AROUND 645 PM...PERRY STATE FOREST AROUND 650 PM...NEW LEXINGTON AROUND 655 PM AND CROOKSVILLE AROUND 700 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 08
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 702 PM EDT MON JUL 21 2008 OHZ066-212315- PERRY- 702 PM EDT MON JUL 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY... AT 654 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 6 MILES NORTHWEST OF SOMERSET...MOVING EAST AT 43 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF NORTH CENTRAL PERRY COUNTY. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 08
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 846 PM EDT MON JUL 21 2008 OHZ075-076-WVZ009-010-220130- ATHENS-PLEASANTS-WASHINGTON-WOOD- 846 PM EDT MON JUL 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ATHENS...NORTHERN WOOD...PLEASANTS AND SOUTHERN WASHINGTON COUNTIES... AT 842 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 10 MILES SOUTHEAST OF CHESTERHILL... MOVING EAST AT 35 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR FLEMING...BLENNERHASSETT...AND LUBECK AROUND 855 PM...VIENNA...AND BELPRE AROUND 900 PM...NORTH HILLS...BOAZ... PARKERSBURG...AND DEVOLA AROUND 905 PM AND WILLIAMSTOWN AROUND 910 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 08
The Charleston,WV radar (KRLX), 108 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 115532, 115531.